The maximum permanent on a positive-semidefinite unitary orbit
Let $\mathcal U_n$ be the group of complex unitary $n \times n$ matrices. For $n \ge 1$ and $\lambda = (\lambda_1, \dots, \lambda_n)$ with every $\lambda_i \ge 0$ let $$M_n(\lambda) = \max_{U \in \mathcal U_n} \operatorname{per}\bigl(U^* \operatorname{diag}(\lambda_1, \dots, \lambda_n)\, U\bigr),$$ the largest permanent of a Hermitian positive semidefinite matrix with eigenvalues $\lambda_1, \dots, \lambda_n$. These permanents are real, and the maximum is attained by compactness. It is not always attained at a matrix whose diagonal entries are all equal: Drew and Johnson gave a counterexample to Mehta's conjecture that it is. They also determined the largest permanent of a real symmetric positive semidefinite $3 \times 3$ matrix with prescribed eigenvalues, and Hu showed that the same value is the largest over Hermitian matrices, which gives $M_3(\lambda)$.
Problem. For every $n \ge 1$ and every $\lambda \in [0, \infty)^n$, determine the exact value of $M_n(\lambda)$, expressed in terms of $\lambda_1, \dots, \lambda_n$.
Source: Marcus and Minc (1965), as recorded by Zhang (2016), Section 7 (the "Marcus–Minc max-per-U problem").
Imported from github.com/ajt60gaibb/OpenProblemsInNLA.
Classification
- Primary
- FA — Functional Analysis
- Secondary
- CO
- Keywords
- OpenProblemsInNLA, permanents, positive semidefinite matrices, unitary orbits
- Literature checked
- Oct. 8, 2026 by clemens-admin
References
@article{marcus1965,
author = {Marcus, Marvin and Minc, Henryk},
title = {Permanents},
journal = {Amer. Math. Monthly},
volume = {72},
number = {6},
year = {1965},
pages = {577--591},
doi = {10.1080/00029890.1965.11970575},
}
@article{zhang2016,
author = {Zhang, Fuzhen},
title = {An update on a few permanent conjectures},
journal = {Spec. Matrices},
volume = {4},
number = {1},
year = {2016},
pages = {305--316},
doi = {10.1515/spma-2016-0030},
eprint = {1608.02844},
archivePrefix = {arXiv},
}
@article{drew1989counterexample,
author = {Drew, John H. and Johnson, Charles R.},
title = {Counterexample to a conjecture of {M}ehta regarding permanental maximization},
journal = {Linear Multilinear Algebra},
volume = {25},
number = {3},
year = {1989},
pages = {253--254},
doi = {10.1080/03081088908817948},
}
@article{drew1989maximum,
author = {Drew, John H. and Johnson, Charles R.},
title = {The maximum permanent of a $3$-by-$3$ positive semidefinite matrix, given the eigenvalues},
journal = {Linear Multilinear Algebra},
volume = {25},
number = {3},
year = {1989},
pages = {243--251},
doi = {10.1080/03081088908817947},
}
@article{hu1994,
author = {Hu, Shu-An},
title = {On a conjecture of {D}rew and {J}ohnson: maximizing the permanent},
journal = {Linear Multilinear Algebra},
volume = {36},
number = {4},
year = {1994},
pages = {279--285},
doi = {10.1080/03081089408818302},
}
@article{hu1996,
author = {Hu, Shu-An},
title = {Maximum permanent and {H}ermitian matrices},
journal = {Linear Algebra Appl.},
volume = {235},
year = {1996},
pages = {93--105},
doi = {10.1016/0024-3795(94)00121-9},
}
@misc{openproblemsinnla-mi16,
author = {Townsend, Alex},
title = {{MI-16}: The maximum permanent on a positive-semidefinite unitary orbit},
howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
year = {2026},
url = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-inequalities-and-norms/MI-16/README.md},
note = {Read at commit eb7c9d6, 2026-10-07},
}
Resolution claims
For every order $n$ and every nonnegative spectrum $\lambda = (\lambda_1, \dots, \lambda_n)$, the dossier gives an exact finite algebraic prescription for the maximum $M_n(\lambda)$ of $\operatorname{per}(U^* \operatorname{diag}(\lambda) U)$ over unitary $U$. A maximizer is a critical point of the permanent on the similarity orbit, where $A$ commutes with its permanental adjoint; Gröbner elimination of these equations, with the spectrum …
Status history
| When | Change | By | Reason |
|---|---|---|---|
| 2026-10-08 | Open → Partially resolved | The registry's curators | An exact algebraic determination and a sharp exceptional-spectrum formula v1 recorded from OpenProblemsInNLA @ eb7c9d6, MI-16/solution.pdf. |
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00263, "The maximum permanent on a positive-semidefinite unitary orbit", clopen.solutions.